Alert archive / Montana / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 9, 2006, 5:17 PM MDT for Cascade County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2006, 5:17 PM MDT (23:17 UTC)
- Expired
- Jun 9, 2006, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 092318 FFWTFX MTC013-100215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 517 PM MDT FRI JUN 9 2006 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CASCADE COUNTY IN CENTRAL MONTANA... * UNTIL 815 PM MDT. * AT 513 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING FROM A THUNDERSTORM NEAR FORT SHAW. * LOCATIONS IN THE WARNING INCLUDE FORT SHAW AND SUN RIVER. THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 4 AND 16 AND HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139. LOCAL LAW ENFORCEMENT REPORTS THAT WATER ONE TO TWO FEET DEEP IS FLOWING OVER DRACUT HILL ROAD. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4743 11186 4743 11160 4761 11160 4761 11186 $$ SCHAUMANN
2 follow-up statements
000 WGUS85 KTFX 100125 FFSTFX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 714 PM MDT FRI JUN 9 2006 MTC013-100215- CASCADE MT- 714 PM MDT FRI JUN 9 2006 ...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM MDT FOR NORTHWESTERN CASCADE COUNTY... AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ONE TO TWO INCHES OF RAIN HAS FALLEN OVER NORTHWESTERN CASCADE COUNTY SINCE 5 PM MDT. LOCAL LAW ENFORCEMENT ALSO REPORTED WATER FLOWING OVER DRACUT HILL ROAD AROUND 515 PM MDT. LOCATIONS IN THE WARNING INCLUDE FORT SHAW AND SUN RIVER. THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 4 AND 16 AND HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4743 11186 4743 11160 4761 11160 4761 11186 $$ SCHAUMANN
000 WGUS85 KTFX 100211 FFSTFX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 810 PM MDT FRI JUN 9 2006 MTC013-100220- CASCADE MT- 810 PM MDT FRI JUN 9 2006 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN CASCADE COUNTY WILL EXPIRE AT 815 PM MDT... LIGHT TO MODERATE RAIN WILL CONTINUE OVERNIGHT...AND CREEKS AND STREAMS REMAIN HIGH ACROSS THE AREA...BUT FLASH FLOODING IS NO LONGER EXPECTED. STANDING WATER MAY ALSO REMAIN UNDER BRIDGES AND OVERPASSES...AS WELL AS LOW SPOTS IN THE ROAD. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 4743 11186 4743 11160 4761 11160 4761 11186 $$ MPJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:37 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 9, 2:37 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 237 PM MDT FRI JUN 9 2006 .DISCUSSION... TONIGHT THROUGH SUNDAY...DEEP UPPER LEVEL LOW OVER WASHINGTON STATE CONTINUES TO PUMP MOIST SOUTHWEST FLOW OVER THE STATE. AIRMASS UNSTABLE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON TO CONTINUE TONIGHT. UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TO ENHANCE PRECIPITATION ALONG THE ROCKY MOUNTAIN FRONT AND PORTIONS OF CENTRAL MONTANA. RAIN SHOWERS COULD BE MODERATE TO LOCALLY HEAVY AT TIMES. SHOWERS WILL TAPER OFF SATURDAY AND SATURDAY NIGHT AS UPPER LEVEL TROF MOVES EASTWARD. UPPER LEVEL TROF OVER CANADA WILL CAUSE LINGERING SHOWERS ON SUNDAY. SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UNSETTLED PATTERN TO CONTINUE WITH SW FLOW ALOFT AND EMBEDDED SHORTWAVE. THERE ARE SOME INDICATIONS THAT A STRONGER SHORTWAVE COULD AFFECT THE AREA TOWARDS MIDWEEK BUT CONFIDENCE IS NOT ALL THAT HIGH. EXPECT OCCASIONAL SHOWERS/THUNDERSTORMS DURING THE PERIOD BUT BECAUSE OF MODEL DIFFERENCES WITH SHORTWAVE DETAILS AND MODEL INCONSISTENCIES WILL RIDE WITH INHERITED GENERAL CHANCE POPS FOR EACH 12HR FORECAST PERIOD. DID RAISE POPS FOR SUNDAY NIGHT FOR SOME AREAS. RAISED FORECAST HIGHS FOR SELECTED AREAS A FEW DEGREES FOR MONDAY AND TUESDAY. THURSDAY AND FRIDAY...UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA DURING THE PERIOD FOR GENERALLY AN UNSETTLED WEATHER PATTERN. TEMPERATURES WILL BE SEASONABLY MILD WITH SCATTERED SHOWERS AND MAINLY AFTERNOON AND EVENING THUNDERSTORMS. WILLIAMSON DC && .AVIATION... UPDATED 1747Z. A VERY MOIST AIRMASS WILL REMAIN IN PLACE THROUGH SATURDAY AFTERNOON. SCATTERED TO BROKEN AREAS CUMULUS CLOUDS WILL CONTINUE THROUGH MID AFTERNOON WITH BASES 1500 TO 3500 FEET. ISOLATED SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD AROUND 22Z. LOW CEILINGS AND MODERATE TO HEAVY RAIN REDUCING VISIBILITY TO LESS THAN 3 MILES WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. RAIN WILL BECOME WIDESPREAD AND HEAVY AT TIMES AFTER 00Z WITH CEILINGS GENERALLY BELOW 3000 FEET AND VISIBILITY REDUCED. RAIN WILL COME TO AN END OVER SOUTHWEST MONTANA AFTER MIDNIGHT. PERSISTENT RAIN WILL CONTINUE INTO SATURDAY MORNING OVER NORTH CENTRAL MONTANA. MEIER && .HYDROLOGY... A PLANNED WATER RELEASE FROM TIBER DAM IS OCCURRING. THIS WILL EVENTUALLY RAISE THE RIVER LEVEL FOR THE MARIAS BY A FEW FEET. IN ADDITION TO THE PLANNED WATER RELEASE...THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY MAY PRODUCE HEAVY RAINS...ESPECIALLY OVER CENTRAL AND SOUTHWEST MONTANA. WATER LEVELS IN RIVERS AND STREAMS...ESPECIALLY ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...MAY RISE DUE TO HEAVY RAIN. HOWEVER NO FLOODING IS ANTICIPATED. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 64 45 68 / 90 80 40 20 CTB 50 56 43 63 / 90 90 40 30 HLN 49 66 47 69 / 90 70 20 20 BZN 46 66 43 68 / 90 40 20 20 WEY 41 65 38 68 / 70 30 20 20 DLN 47 66 43 70 / 90 30 20 20 HVR 50 59 46 67 / 80 90 40 20 LWT 50 64 43 66 / 80 60 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CAMP LONG TERM...BLANK/WILLIAMSON AVIATION...MEIER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 9, 5:29 AM MDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 529 AM MDT FRI JUN 9 2006 MTZ008>015-044>055-101130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 529 AM MDT FRI JUN 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY. HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY SATURDAY. SOME THUNDERSTORMS MAY BECOME SEVERE WITH GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 9, 12:47 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1247 PM MDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 5 SW DILLON 45.16N 112.71W
06/09/2006 M1.00 INCH BEAVERHEAD MT TRAINED SPOTTER
QUARTER SIZE HAIL FALLING.
&&
BRUSDALocal storm report, Jun 9, 1:02 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT FRI JUN 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 3 N DILLON 45.26N 112.63W
06/09/2006 M1.00 INCH BEAVERHEAD MT TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:38 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 52 min |
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 59 min |
| Jun 9, 3:50 PM MDT | Flash Flood Watch | TFX | 18 hr |
Nearby
Flash Flood Warnings in Montana, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.